Alert archive / Nevada / Wind Advisories in 2024
Wind Advisory 7, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Feb 18, 2024, 12:25 PM PST for 4 counties in Nevada. It took effect at Feb 19, 2024, 7:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2024, 12:25 PM PST (20:25 UTC)
- In effect from
- Feb 19, 2024, 7:00 AM PST
- Expired
- Feb 19, 2024, 7:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Elko, NV
Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982 WWUS75 KLKN 182025 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 1225 PM PST Sun Feb 18 2024 NVZ035-037-040-191130- /O.NEW.KLKN.WI.Y.0007.240219T1500Z-240220T0300Z/ White Pine County- Southern Lander County and Southern Eureka County- Northwestern Nye County- Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, Manhattan, Round Mountain, and Tonopah 1225 PM PST Sun Feb 18 2024 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PST MONDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...White Pine County, Southern Lander County and Southern Eureka County and Northwestern Nye County. * WHEN...From 7 AM to 7 PM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel may be difficult at times across west-east roadways such as US-50. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lkn
3 follow-up statements
729 WWUS75 KLKN 191017 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 217 AM PST Mon Feb 19 2024 NVZ035-037-040-200130- /O.CON.KLKN.WI.Y.0007.240219T1500Z-240220T0300Z/ White Pine County- Southern Lander County and Southern Eureka County- Northwestern Nye County- Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, Manhattan, Round Mountain, and Tonopah 217 AM PST Mon Feb 19 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...White Pine County, Southern Lander County and Southern Eureka County and Northwestern Nye County. * WHEN...From 7 AM this morning to 7 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel may be difficult at times across west-east roadways such as US-50. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lkn
970 WWUS75 KLKN 192146 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 146 PM PST Mon Feb 19 2024 NVZ035-037-040-200300- /O.CON.KLKN.WI.Y.0007.000000T0000Z-240220T0300Z/ White Pine County- Southern Lander County and Southern Eureka County- Northwestern Nye County- Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, Manhattan, Round Mountain, and Tonopah 146 PM PST Mon Feb 19 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...White Pine County, Southern Lander County and Southern Eureka County and Northwestern Nye County. * WHEN...From 7 AM this morning to 7 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lkn
343 WWUS75 KLKN 200251 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 651 PM PST Mon Feb 19 2024 NVZ035-037-040-200400- /O.EXP.KLKN.WI.Y.0007.000000T0000Z-240220T0300Z/ White Pine County- Southern Lander County and Southern Eureka County- Northwestern Nye County- Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, Manhattan, Round Mountain, and Tonopah 651 PM PST Mon Feb 19 2024 ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... Winds have weakened below advisory levels and the wind advisory will be allowed to expire on time. Winds will remain breezy across the area for the rest of the night, but are expected to remain below advisory levels. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 18, 7:14 AM PST, 5 hours 11 minutes earlier.
Area forecast discussion, Feb 18, 7:14 AM PST, 5 hours 11 minutes before
Area Forecast Discussion National Weather Service Elko NV 714 AM PST Sun Feb 18 2024 .SYNOPSIS...An upper-level disturbance exiting the region will bring diminishing showers across the area this morning. Another weather system will bring gusty winds and additional rain and snow to the Great Basin region Monday with lingering shower activity through Wednesday. Drier conditions and lighter winds are expected for the latter portion of the week. && .UPDATE...Did a quick forecast update to freshen the PoP and weather grids for this morning as isolated to scattered showers move over northern Nevada. No other updates are planned. && .PREV DISCUSSION... /issued 302 AM PST Sun Feb 18 2024/ SHORT TERM...Today through Monday night. GOES satellite shows thicker cloud cover beginning to move out of eastern Nevada. A few light snow showers with little to no accumulation will continue to diffuse through the morning hours across the area as the upper-level trough moves east of the region. A progressive wave pattern will continue with another ridge translating over the state bringing quiet but still cloudy conditions tonight. A stronger Pacific low pressure system will head northeastward towards the Pacific Northwest Monday. Moist, southwest flow southeast of the low will bring more rain and mountain snow to the state Monday. There is a high confidence in high snow levels, around 7000 feet in northeast Nevada to nearly 8000 feet in central Nevada, limiting impact to valleys from winter precipitation. In fact, less than a 5% chance of any snow below 6000 feet along I-80 Monday. Pequop summit will see some snow but only a 5% chance of 2 inches or greater exists even at that elevation. Overall a wet weather feature but impacts will be minimal in terms of snow. However, winds are another story as a pronounced jet stream into southern California will help manifest gusty south winds across central Nevada Monday afternoon. WInds of 15-25 mph with gusts to 40 mph are expected in valleys. Wind prone areas are likely to see gusts 45 mph or higher with a 60-70% along a few higher elevation areas of US-50 and US-93. Temperatures will be quite mild today with highs in the 40s and 50s with only a few degrees of cooling mainly across western Nevada for Monday. Lows tonight and Monday night should be kept up by cloud cover and only drop into the upper 20s to lower 30s. LONG TERM...Tuesday through Sunday Atmospheric river event will be well underway by the time Tuesday dawns with the passage of another shortwave troughs. Models continue to have difficulty with the low level environment as the GFS, ECMWF and CMC are still running too cold, but also as expected, not as warm as the NBM. Temperatures, so far are trending about 7 to 10 degrees warmer than the global models, but 3 to 5 degrees cooler than the NBM below the 700 MB level. However, in terms of timing, track and (liquid) QPF amounts all models are in good agreement. Timing has been consistent with Tuesday Morning, Late Tuesday night into Wednesday morning, and the last shortwave passage Wednesday afternoon into early Thursday morning. Overall precipitation probabilities range from 70% to 90% probability of precipitation for Tuesday and Wednesday dropping to 20% to 40% for mainly far eastern NV Thursday morning. Amounts still look decent by the end of the series of shortwaves Thursday afternoon, as forecasts show liquid equivalent precipitation of 0.10” to 0.50”. The biggest question, and source of the greatest uncertainty will be the trend for snow levels, and snow amounts below 6500 feet. What is concerning, is that the models still want to cool the atmospheric column too quickly and unrealistically as this event unfolds, either by dynamic (wet- bulbing) or advective (tapping into colder air near by) means. Both of which are suspect given the Pacific nature of the air mass and the lack of cold air close by that can be tapped into. The NBM, on the other hand is much stronger with the warm air advection than the other models, leading the to surface temperatures having a warm bias, especially during precipitation. The key battle will be between dynamic cooling during precipitation, and warm air advection. So far low level environment continues to trend as warmer than forecast by the GFS/EC/CMC, but not as warm as the NBM at the surface. What this means is that snow levels may be lower than the NBM but higher than the global ensembles, which could be big for the road way passes, and summits, but not for the valleys and mountain ranges. Rain will be the dominant P-type for elevations lower than 6000 feet with a 60% to 80% probability with a change over to snow possible above 5000ft Wednesday. Accumulating snowfall will be favored for elevations greater than 6500 feet with a 90% chance for snow as the dominant P-type. Snowfall accumulations of 5” to 10” could be possible for the mountain ranges. The passes and roadway summits of I-80, US-50, and seeing a mix of rain and snow, could see 1” to 4” of snow depending on elevation. Any lingering showers will be ending by Thursday evening as weak upper ridging build in across the Silver State. Friday and Saturday model agreement is better but not great, The GFS has stronger ridging over Nevada and a strong trough west of California, the EC has weaker ridging, and a weak trough right along the California coast. Should the EC solutions verify another round of rain and snow could begin late Sunday. But if the GFS verifies Sunday looks to remain dry. For now will meet in the middle and introduce low POPs of 20% to 40% for the region and continue to watch trends. Temperatures and Winds: Highs will range in the upper 30s to low 50s through the long term period with a slight cooling trend by the end of the week. Lows will not vary much as well, ranging in the low 20s to mid 30s, lows also may trend cooler by the weekend. Winds across the Silver state will be out of the west, as upper systems transverse the region, at speeds up to 15 to 25 MPH with a few gusts up to 35 MPH possible. Winds after Thursday look to drop a bit, but remain out of the west but at speeds of 5 to 15 MPH with gusts up to 25 MPH possible. AVIATION...Showers are expected to end around sunrise today as a weather disturbance moves through the area. Dry this afternoon with a consistent south-southwest wind of 10-15 kts. Improving conditions including arising ceilings and some breaks in cloud cover are expected this afternoon and evening. Another storm system brings rain and snow back into the area Monday and Monday night. && .LKN Watches/Warnings/Advisories... None. && 86/99
In the hours before
Special weather statement, Feb 18, 7:32 AM PST, 4 hours 53 minutes before
Special Weather Statement National Weather Service Elko NV 732 AM PST Sun Feb 18 2024 NVZ031-034-038-039-181715- Northern Elko County-Ruby Mountains and East Humboldt Range- Southwest Elko County-South Central Elko County- Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee, Tuscarora, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, and Oasis 732 AM PST Sun Feb 18 2024 ...Moderate snow and rain showers are producing reduced visibility and slushy roads this morning... A band of moderate snow showers, mixed with rain showers, are moving through portions of central and northern Elko county this morning. Nevada Department of Transportation webcams are depicting a quick half-inch of slushy accumulations can be seen of I-80 from Elko east to Silverzone Pass and on US Highway 93 and SR 229 as well. These showers are moving to the east at about 23 mph and can drop a quick half-inch to an inch of heavy, wet snow, which will bring very slushy and slippery driving conditions to the region. If driving along any of these roads this morning, please use caution, reduce speeds, and use low beams to help improve your visibility with other vehicles. The rain and snow showers will exit the area in the next hour or two. Visit www.weather.gov/elko for the latest weather information.
Special weather statement, Feb 18, 9:09 AM PST, 3 hours 16 minutes before
Special Weather Statement National Weather Service Elko NV 909 AM PST Sun Feb 18 2024 NVZ031-033-039-181815- Northern Elko County-Southeastern Elko County- South Central Elko County- Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee, Tuscarora, West Wendover, Ruby Lake, and Oasis 909 AM PST Sun Feb 18 2024 ...Moderate snow and rain showers are producing reduced visibility and slushy roads this morning... A band of moderate snow showers, mixed with rain showers, are moving through portions of north-central and eastern Elko county this morning. Nevada Department of Transportation webcams are depicting a quick half-inch of slushy accumulation can be seen on I-80 from Deeth east to near the West Wendover area and on US Highway 93 and SR 229 as well. These showers are moving to the east at about 23 mph and can drop a quick half-inch to an inch of heavy, wet snow, which will bring very slushy and slippery driving conditions to the region. If driving along any of these roads this morning, please use caution, reduce speeds, and use low beams to help improve your visibility with other vehicles. The rain and snow showers will exit the area in the next hour or two. Visit www.weather.gov/elko for the latest weather information.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.